Alert archive / Georgia / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 66, NWS Columbia, SC

May 25, 2024McCormick County, South Carolina; Columbia County, Lincoln County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at May 25, 2024, 12:54 PM EDT for McCormick County, South Carolina; Columbia County, Lincoln County, Georgia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2024, 12:54 PM EDT (16:54 UTC)
Expired
May 25, 2024, 1:45 PM EDT
In force
51 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Columbia County, GA, Lincoln County, GA, McCormick County, SC

The radar

The Columbia radar (KCAE), 115 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2024-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2024-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1418 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 12:12 PM EDT, 42 minutes earlier.

Area forecast discussion, May 25, 12:12 PM EDT, 42 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1212 PM EDT Sat May 25 2024

.SYNOPSIS...
A frontal boundary is expected to stall near the forecast area
resulting in chances for showers and thunderstorms through the
weekend. Another, more organized system is expected to cross
the eastern US Monday and Tuesday with additional chances for
thunderstorms. Drier weather is expected to return Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Key points: MCS moving down into the CSRA between 1-5pm with
straight line wind damage possible. Pulse severe potential
across the Midlands and Pee Dee later this afternoon and
evening.

A weak MCS is moving across GA late this morning as a series of
weak shortwaves aloft continue to push through the area. The MCS
and associated convective line has generally remained sub-severe
this morning thanks to some noticeable ML CIN and relatively low
ML CAPE across northern GA. The environment will improve has the
MCS progresses eastward thanks to strong heating across the CSRA
and Midlands this morning with temps already into the mid-upper
80's as of noon; surface CAPE has quickly jumped above 2000 j/kg
for most of our area, with ML CAPE lagging slightly as the BL
mixes out. Shear remains fairly weak across the board as the
synoptic flow aloft is weak, but there is enough shear to
support loose organization and a straight line wind threat. All
the HREF and HRRR guidance has been quite terrible with
handling this MCS since it has pushed into eastern TN and
northern GA so their depiction of what will happen seems to be
very suspect. So given the current behavior and environment, the
MCS should slide southeastward, likely moving through the CSRA
with strong- severe thunderstorms possible between 1pm-5pm.
Outside of the MCS, scattered-isolated strong-severe
thunderstorms are possible throughout the afternoon and into the
evening but coverage should be somewhat limited compared to
Friday with any pulse convection as the MCS should rack over the
instability for a good chunk of the forecast area.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
A flat H5 ridge axis is forecast to move across the region on
Sunday. Subsidence underneath the ridge axis should be an
inhibiting factor for convection initiation, especially for the
central and southern Midlands as well as the CSRA. The Northern
Midlands could be close enough to disturbances moving into the
Mid Atlantic States for a greater chance of convection. The
atmosphere remains moist and unstable area wide with afternoon
SBCAPE values in excess of 1500 J/KG and PW values around 1.5
inches.

The Eastern U.S. undergoes a major pattern changes Memorial Day
through Tuesday with an unseasonably strong upper low moving into
the Great Lakes region. The Midlands and CSRA will begin to
experience H5 height falls on Memorial Day and continue into
Tuesday. An unstable and moist airmass will be over the region on
Memorial Day with afternoon SBCAPE values around 2000 J/KG and PW
values up to 1.75 inches. A cold front approaches the region in the
late afternoon or evening time frame. The forcing is not lined up
time wise with the best instability. SPC has our region in a
Marginal Risk of severe weather on Memorial Day with a Slight Risk
over much of North Carolina. The Slight Risk could be extended
southward during the next update. Damaging wind gusts are the
primary concern.

A cold front moves across the region Monday Night before stalling
offshore on Tuesday. PW values decrease to below one inch during the
day with dew points dropping into the 50s. If this forecast solution
verifies, cooler and much drier conditions push into the region.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Ensembles depict a high probability of much below normal H5 heights
across the Eastern U.S. next week. This should allow Canadian
surface high pressure to move into the region Tuesday Night through
the end of the week. Temperatures and dew points should be below
normal with dry weather.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions expected outside of showers-storms.
Thunderstorms expected at AGS and DNL this afternoon.

A line of strong thunderstorms is moving across central GA and
will likely impact the Augusta area terminals between 18z and
22z with gusty winds and associated vsby-cig restrictions. Some
isolated showers and storms are expected across GA-SC this
afternoon behind and away from this line of storms, but
confidence is too low for TAF mention elsewhere. Convection
should settle down later this evening and is not expected
overnight into Sunday. Fog-stratus is possible overnight and
especially in areas with rainfall, so typical areas like AGS and
OGB will likely have some vsby-cig restrictions into Sunday
morning.

EXTENDED AVIATION OUTLOOK...Restrictions possible at times
through early next week in afternoon and evening showers and
thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...None.
GA...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, May 25, 3:10 AM EDT, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
310 AM EDT Sat May 25 2024

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-260715-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
310 AM EDT Sat May 25 2024

This Hazardous Weather Outlook is for east central Georgia and
central South Carolina.

.DAY ONE...Today and tonight.

Isolated to scattered showers and thunderstorms are expected to
develop this afternoon. A few storms may produce damaging winds and
frequent lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 25, 12:32 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Columbia SC
1232 PM EDT Sat May 25 2024

GAZ040-063-064-SCZ018-251730-
McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-
1232 PM EDT Sat May 25 2024

...Strong thunderstorms will impact portions of McDuffie, Columbia,
Lincoln and McCormick Counties through 130 PM EDT...

At 1232 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elberton to near White Plains. Movement
was southeast at 40 mph.

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thomson, McCormick, Harlem, Lincolnton, Appling, Clarks Hill
Recreation Area, Elijah Clark State Park, Mistletoe State Park,
Wrightsboro, Hamilton Branch State Park, J. Strom Thurmond Dam,
Mccormick County Airport, Thomson-McDuffie County Airport, Lake Strom
Thurmond, Bobby Brown State Park, Dearing, Parksville, Plum Branch,
Bordeaux, and Arties Pond Public Fishing Area.

This includes Interstate 20 in Georgia between mile markers 166 and
188.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3365 8258 3365 8249 3398 8265 3396 8257
      3402 8259 3408 8248 3406 8233 3397 8230
      3402 8225 3397 8218 3398 8206 3395 8207
      3393 8216 3383 8212 3376 8217 3369 8216
      3337 8226 3331 8235 3336 8255 3360 8265
TIME...MOT...LOC 1632Z 301DEG 37KT 3412 8283 3343 8311

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:04 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry41 min
May 24, 8:35 PM EDTAreal Flood AdvisoryCAERichland55 min
May 25, 12:32 PM EDTSpecial Weather StatementCAEMcCormick58 min
May 25, 1:45 PM EDTSpecial Weather StatementCAEEdgefield45 min
May 25, 2:48 PM EDTSpecial Weather StatementCAEKershaw42 min
May 25, 3:20 PM EDTSpecial Weather StatementCAEClarendon40 min
May 25, 3:28 PM EDTSpecial Weather StatementCAELexington, Richland47 min
May 25, 6:43 PM EDTSpecial Weather StatementCAESumter47 min
May 25, 6:50 PM EDTSpecial Weather StatementCAEClarendon40 min
May 25, 7:27 PM EDTSpecial Weather StatementCAESumter33 min
May 25, 7:29 PM EDTSpecial Weather StatementCAEClarendon46 min
May 25, 1:35 PM EDTSpecial Weather StatementCAEBurke, McDuffie, Richmond55 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2024Severe Thunderstorm Warnings in South Carolina, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.